Alabama, 2017

Tornado and Damaging Wind in Alabama, October 22 to 23, 2017

October 22 to 23, 2017 · NWS HUN · 2 events in 2 counties and zones

A line of heavy showers moved slowly eastward through north Alabama during the late evening of the 22nd and early morning of the 23rd. Along the line, an EF-1 tornado developed near the Trinity community in Morgan County tracking just under 2 1/2 miles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A line of heavy showers moved slowly eastward through north Alabama during the late evening of the 22nd and early morning of the 23rd. Along the line, an EF-1 tornado developed near the Trinity community in Morgan County tracking just under 2 1/2 miles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Oct 22, 6:41 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Oct 22, 6:41 PM CST, 2 hours 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
741 PM CDT Sun Oct 22 2017

.NEAR TERM...(Tonight)
Issued at 740 PM CDT Sun Oct 22 2017

Regional radar and satellite show two main areas of precipitation.
One being the MCS producing very heavy rainfall across south AL into
the western panhandle of FL. The MCS was feeding off very moist
inflow air (PWs around 2 inches and dew points 70+) and was slowly
shifting eastward. The northern stratiform rainfall was spreading
northward into central AL, but was encountering drier air limiting
its progression. Other separate bands of showers were advancing
northeast through eastern MS and western TN along and ahead of a cold
front. Thus far, we have not noticed any lightning activity. RAOBS
indicate very little CAPE to work with. However, water vapor imagery
shows the strong trough from MO through AR and LA which will
negatively tilt and eject east-northeast through the region late
tonight into early Monday as an upper/mid level jet and dry slot
accelerate the trof passage. The resulting divergence aloft
will enhance UVVs and should maintain and possibly expand the area
of showers while entering the I-65 corridor and points east. Recent
runs of HRRR reflectivity show one main band of showers reaching
I-65 from 07-08z, and exiting northeast AL/Franklin Co TN by 13-14Z.
Thus, prolonged heavy precipitation is not anticipated for our
western counties. Have lowered our QPF thru 06z, with resulting
totals of around 1/2-3/4 inch west of I-65, and 1-1.5 inches further
east. There is a good amount of veering of the wind profile which
will also accelerate later tonight in our eastern counties in advance
of the system. The 1km SRH value at 00Z from the BMX RAOB was 230
m2/s2. The limited convective instability should prohibit any
sustained rotating updrafts in even shallow convection.

.SHORT TERM...(Monday through Tuesday night)
Issued at 222 PM CDT Sun Oct 22 2017

The axis of the upper trough will move into northwest Alabama Monday
morning, with the surface cold front over northeast Alabama.
Lingering showers will begin to taper off by the late morning hours,
with much of the precip expected to be out of the area by the
afternoon. There is still some uncertainty with the timing of the
front. Additionally, wrap around moisture associated with the upper
low will move through the area during the day, so kept in isolated
to scattered light rain into the afternoon hours. Lingering cloud
cover, along with the lowering heights will keep temperatures on
Monday in the mid to upper 60s.

Dry air will quickly filter into the area Monday night, with
dewpoints dropping into the low to mid 40s. Skies will also clear
through the overnight hours and combine with light winds to create
good radiational cooling conditions. Overnight lows will drop into
the mid to upper 40s, which is roughly 10 to 15 degrees cooler than
those expected tonight. A reinforcing front is also expected to move
through late Monday night/early Tuesday morning as a second upper
trough digs southward and through the area. This will send even
cooler and drier air into the area, with strong cold air advection
during the day Tuesday keeping high temps in the upper 50s to lower
60s despite plenty of sunshine. Another good radiational cooling
night on Tuesday will send temperatures down into the upper 30s.
Will have to watch for the potential frost development across
portions of the area early Wednesday morning.

.LONG TERM...(Wednesday through Saturday)
Issued at 222 PM CDT Sun Oct 22 2017

A rather complicated and potentially messy pattern to persist into
the extended period. By mid week, the medium range guidance is in
fair agreement with a rather deep trough positioned across the
eastern CONUS with generally northerly flow across the Tennessee
Valley. This will pull down rather cool and dry air though it's
often hard to time/predict cloud cover in that type of flow regime.
Either way, expect temperatures will be quite a bit below normal on
Wednesday with some recovery expected on Thursday ahead of the next
upstream system.

The pattern gets quite interesting toward the end of the week as you
have a rather potent northern stream system diving southeast across
the Midwest and toward the Ohio Valley. This will aid in
cyclogenesis across the Great Lakes and help push a cold front
toward the area in the Friday/Saturday time frame. The medium range
guidance is not exactly on the same page with the GFS pushing the
front through on Friday night with the Euro slower with more energy
noted in the southern stream. To add to the confusion, the Canadian
has similar timing to the GFS but essentially a dry front with the
primary energy off the Florida coast.

For now have trended with essentially a blend of the GFS/Euro for
timing and discounted the dry Canadian solution. Also trended temps
down a notch for Saturday/Sunday given the expected cloud cover with
the upper trough passage. Have also kept thunder out of the forecast
given the rather limited gulf return and overall cool
statically stable lower troposphere ahead of the approaching front.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 610 PM CDT Sun Oct 22 2017

Bands of light shower activity will occur this evening before a more
solid band arrives after 04Z at KMSL and 06Z at KHSV. This is when
VFR ceilings of 040-080 will drop to around 015agl (MVFR). Winds will
shift from southeast to southwest or west after this rain band and
cold front move through. Low clouds around 015agl will likely last
into much of Tuesday, but with the probability of showers dropping
through the day.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...17
SHORT TERM...73
LONG TERM...15
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Oct 22, 7:41 PM CST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
841 PM CDT Sun Oct 22 2017

ALZ001>010-016-TNZ076-096-097-231100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
841 PM CDT Sun Oct 22 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

...The probability for widespread hazardous weather is low...

Isolated thunderstorms are expected overnight head of an approaching
cold front. Gusty winds will be the primary threat with any stronger
storms that develop.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

...The probability for widespread hazardous weather is low...

Showers will taper off from west to east on Monday morning. An
isolated thunderstorm is possible during the morning, mainly in
northeastern Alabama.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

The radar

The Columbus AFB radar (KGWX), 131 km away, was scanning. The volume nearest the first event began at 03:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
October 22, 9:40 PM CST
Where
Lauderdale County, 3.45 mi N of Threet
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
35.000, -87.820

A tree was knocked down onto Natchez Trace Parkway, just south of the Tennessee state line.

Tornado, Morgan

When
October 23, 1:28 AM CST to 1:33 AM CST
Where
Morgan County, 3.46 mi SSW of Trinity to 1.86 mi SSE of Trinity
Rating
EF1
Path length
2.4 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
34.575, -87.106

The first indications of damage were just east of the Lawrence-Morgan County line along Ghost Hill Road, where several trees were snapped and uprooted. Damage continued to the east-northeast across South Seneca Drive, Mason Drive, Woodland|Avenue, and South Mountain Drive. In this area, numerous softwood and hardwood trees were snapped and uprooted. Several well-built single-family houses were damaged by falling trees; however, all observed structural damage was caused by trees falling on the structures, not by the tornado itself. The tornado weakened considerably after descending the bluffs beyond South Mountain Drive, but still snapped and uprooted a few trees as it moved northeast toward the intersection of Old Highway 24 and Greenway Drive. The most significant structural damage occurred at an RV/boat storage facility near that intersection, where the tornado lifted and displaced one storage shed, and damaged another. The last indication of damage were snapped, partially-rotted trees northwest of the intersection of Tower Street and Owensby|Way.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyThe tornado archive for Alabama, 2017Warnings in Alabama, October 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719680, 719679.